Alert archive / North Carolina / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 307, NWS Raleigh, NC

August 19, 2009Guilford County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 19, 2009, 7:17 PM EDT for Guilford County, North Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 2009, 7:17 PM EDT (23:17 UTC)
Expired
Aug 19, 2009, 7:46 PM EDT
In force
29 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

County Guilford County, NC

The radar

The Roanoke radar (KFCX), 114 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2009-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 474 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2009-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
474 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:45 PM EDT, 4 hours 32 minutes earlier.

Area forecast discussion, Aug 19, 2:45 PM EDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
245 PM EDT WED AUG 19 2009

.SYNOPSIS...
AN AREA OF HIGH PRESSURE CENTERED JUST OFFSHORE AND COVERING THE
SOUTHEAST STATES WILL CONTINUE TO SLIDE OUT OVER THE ATLANTIC
THROUGH THURSDAY. AS AN UPPER LEVEL TROUGH AND SURFACE FRONT
APPROACH FROM THE WEST... THE CHANCE FOR SHOWERS AND STORMS WILL
INCREASE HEADING INTO THE WEEKEND... AND TEMPERATURES WILL EDGE DOWN
CLOSER TO SEASONAL NORMALS.
&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 220 PM WEDNESDAY...

THROUGH THIS AFTERNOON: DEEP LAYER RIDGING PERSISTS OVER AND OFF THE
SOUTHEAST COAST THIS MORNING ACCORDING TO LATEST SURFACE AND UPPER
AIR ANALYSIS. THE 12Z GSO SOUNDING SHOWED NOTABLE MID LEVEL WARMING
AS COMPARED TO YESTERDAY MORNING... WITH ONLY A MINIMAL RISE IN LOW
LEVEL THICKNESS. BUT PRECIPITABLE WATER VALUES HAVE RISEN SINCE
YESTERDAY PARTICULARLY OVER NORTHERN AND WESTERN NC AS NOTED BY THE
BLENDED TOTAL PW PRODUCT AND MORNING SOUNDINGS. THE LATEST RUC IS IN
GENERAL AGREEMENT WITH THE 06Z NAM IN GENERATING A BAND OF
CONVECTION OVER THE PIEDMONT THIS AFTERNOON ALONG THE PERIPHERY OF
THE MID LEVEL RIDGE... PLUS THE CONVECTION THAT IS ALREADY
DEVELOPING OVER THE HIGHER TERRAIN IS (AS SUGGESTED BY THE MEAN
STEERING FLOW) LIKELY TO SPILL INTO THE FAR NW CWA. HAVE LARGELY
HELD ONTO THE EXISTING STRUCTURE OF CENTRAL NC PRECIP CHANCES...
SCATTERED IN THE NW CWA AND ISOLATED ELSEWHERE... WITH COVERAGE
HELD DOWN BY THE LACK OF DYNAMIC FORCING TO ORGANIZE CONVECTION AND
BY THE WARM MID LEVELS. SPC MESOANALYSIS GRAPHICS SHOW MLCAPE
ALREADY SOLIDLY IN THE 1500-2000 J/KG RANGE... BUT WITH SOME MINIMAL
CINH REMAINING IN THE AREA. ISOLATED STORMS WERE KEPT OVER THE
EXTREME SE CWA FOR THE SEA BREEZE ACTION... HOWEVER BASED THE
PREVAILING LOW LEVEL FLOW... THE INLAND PROGRESS OF THE SEA BREEZE
SHOULD BE LIMITED. LOW LEVEL THICKNESSES ARE SIMILAR TO YESTERDAY'S
WITH LESS SKY COVER. TEMPS SHOULD PEAK IN THE LOWER TO MID 90S BY
LATE AFTERNOON.

FOR TONIGHT: THE LOSS OF HEATING SHOULD LEAD TO A GRADUAL
DISSIPATION OF AFTERNOON CONVECTION. HOWEVER... BASED ON THE LAST
COUPLE OF NIGHTS WHICH HAVE SEEN ACTIVITY TO OUR WEST AND NORTH LAST
WELL PAST DARK AROUND THE EDGE OF THE MID LEVEL HIGH... AND
FACTORING IN MODEL PROGS SHOWING LINGERING GOOD LOW LEVEL THETA-E
RIDGING OVER WRN AND NRN NC OVERNIGHT... HAVE DELAYED THE DROP IN
POPS UNTIL AFTER 3 AM. SLIGHTLY MORE BRISK WINDS IN THE LOWEST 2K
FEET TONIGHT MAY LIMIT FOG DEVELOPMENT AND FAVOR MORE STRATUS...
HOWEVER THE 12Z 925 MB ANALYSIS SHOWS FAIRLY DRY AIR FROM JAX UP
THROUGH CHS AND MHX... PLUS FORECAST SOUNDINGS DO NOT SHOW MUCH IN
THE WAY OF LOW LEVEL SATURATION OVERNIGHT... SO WILL LEAVE FOG OUT
OF THE GRIDDED FORECAST AND DEPICT ONLY PATCHY STRATUS. TAKING INTO
ACCOUNT THIS MORNING'S LOWS AND THE STAGNANT NATURE OF THIS AIR
MASS... HAVE ADJUSTED TONIGHT'S LOWS AND ADDED A DEGREE IN SPOTS...
YIELDING LOWS OF 70-75.

FOR THURSDAY: LOW LEVEL THETA-E RIDGING REMAINS MOST PROFOUND OVER
WRN AND NRN NC DURING THE DAY WITH VALUES INCREASING AS COMPARED TO
TODAY... AND PW INCREASES ACROSS THE CWA TO NEAR 2 INCHES. TIME
SERIES OF 700-500 MB TEMP FROM THE ECMWF/GFS/NAM MID LEVELS DO SHOW
CONTINUED MID LEVEL WARMING DESPITE THE SLOW OFFSHORE SLIDE OF THE
MID LEVEL RIDGE AXIS... BUT IT MAY NOT BE ENOUGH GIVEN THE LOW LEVEL
MOISTENING AND LINGERING THICKNESSES NEAR 1415 M TO SUPPRESS
CONVECTION. THE GFS DEPARTS FROM THE NAM IN DEVELOPING WIDESPREAD
CONVECTION OVER THE EASTERN CAROLINAS QUITE EARLY THURSDAY... BUT
DESPITE THE RISE IN PW... THE LACK OF DISCERNIBLE FORCING FOR ASCENT
(OUTSIDE OF GROWING INSTABILITY TOWARD MIDDAY) MAKES THIS WET
SOLUTION DIFFICULT TO BELIEVE. WILL STICK WITH LOW CHANCE POPS LATE
MORNING THROUGH THE LUNCH HOUR... THEN SHOW AN INCREASE TO 30-40%
POPS WITH THE HIGHER VALUES ACROSS THE PIEDMONT. WITH EQUIVALENT
THICKNESSES TO TODAY'S BUT FACTORING IN GREATER CLOUD COVER...
EXPECT HIGHS OF 90-94. -GIH

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
AS OF 245 PM WEDNESDAY...

DEEPENING UPPER TROF AND SURFACE COLD FRONT WILL BE MOVING INTO THE
OHIO VALLEY REGION EARLY ON FRIDAY...WITH THE FRONT REMAINING WELL
WEST OF THE APPALACHIANS UNTIL LATER FRIDAY NIGHT.  AHEAD OF THE
FRONT...A WEAK SFC TROF LOOKS TO BE THE MAIN FOCUS FOR CONVECTION
WITH THE UPPER TROF AND ASSOCIATED UPPER JET WELL WEST OF THE AREA.
BEST DEEP MOISTURE WILL RESIDE IN THE WEST IN THE STRONGER
PREFRONTAL MOISTURE TRANSPORT REGION WITH PWS AROUND 2
INCHES...THOUGH PWS STILL ABOVE NORMAL IN THE EAST ABOVE 1.75
INCHES.  ANY REMAINING CAP TO INSTABILITY SHOULD ALSO BE ERODING
WITH THE APPROACH OF THE UPPER TROF...AND WITH A GOOD LOW LEVEL
MOISTURE TRANSPORT...CAPE VALUES OF 1500-2000 J/KG WILL BE
POSSIBLE.  THE MAIN LACKING FEATURE LOOKS TO BE A GOOD LOW LEVEL
FOCUS...AS MODELS DONT SHOW THE PREFRONTAL TROF STRENGTHENING EAST
OF THE MOUNTAINS UNTIL LATE IN THE EVENING.  STILL..EXPECT GOOD
COVERAGE OF SHOWERS AND STORMS TO BE DEVELOPING OVER THE WESTERN
PIEDMONT FRIDAY AFTERNOON AND PROGRESSING EASTWARD THROUGH THE
EVENING HOURS.  POTENTIAL FOR SEVERE STORMS NOT OVERLY IMPRESSIVE
WITH BULK SHEAR VALUES OF 20KTS ACROSS MOST OF THE AREA.  ANY
MARGINALLY STRONG DEEP LAYER SHEAR MAY RESIDE ALONG THE WESTERN
PORTIONS OF THE CWA...CLOSER TO THE UPPER JET.  THE FREEZING LEVEL
WILL BE PRETTY HIGH...AT OR ABOVE 14K FT...BUT GOOD INSTABILITY WILL
STILL PROMOTE STRONG UPDRAFTS AND A THREAT OF SEVERE HAIL AND
DAMAGING WINDS. HIGHS FRIDAY LOOKS TO GENERALLY BE IN THE UPPER 80S
WEST TO LOWER 90S EAST.

CONVECTIVE ACTIVITY WILL LIKELY LINGER INTO THE OVERNIGHT HOURS
FRIDAY NIGHT AS THE PREFRONTAL SFC TROF STRENGTHENS AND HEIGHTS
ALOFT BEGIN TO FALL.  WILL CONTINUE THE CHANCE FOR THUNDER THROUGH
THE OVERNIGHT PERIOD GIVEN THE INCREASING UPPER DYNAMICS. THE UPPER
JET WILL POSITION ITSELF ALONG THE SPINE OF THE APPALACHIANS AS THE
UPPER TROF AXIS SHIFTS EASTWARD ACROSS THE OHIO VALLEY.  THE SFC
COLD FRONT IS EXPECTED TO BE TRAVERSING THE CWA DURING THE DAY ON
SATURDAY...LEAVING POINTS EAST OF THE FRONT IN A FAVORABLE
ENVIRONMENT FOR REDEVELOPMENT OF CONVECTION WITH DIURNAL HEATING.
SOME DISAGREEMENT REMAINS ON THE PUSH OF THE FRONT THROUGH THE
AREA...WITH THE GFS MUCH STRONGER WITH THE PUSH THAN THE ECMWF.
EITHER WAY...THE BOUNDARY SHOULD BE BISECTING THE CWA IN SOME
FORM...AND WILL CONTINUE A GOOD CHANCE OF CONVECTIVE ACTIVITY OVER
THE EASTERN HALF OF THE CWA ON SATURDAY AFTERNOON WITH GOOD HEATING
AND FAVORABLE UPPER SUPPORT UNDER THE RIGHT ENTRANCE REGION OF THE
MENTIONED UPPER JET.

LATEST MODELS SHOW LINGERING WEAK SURFACE BOUNDARY TO BE OVER THE
COASTAL PLAIN BY SATURDAY NIGHT.  THE UPPER TROF AXIS IS FORECAST TO
BECOME LESS AMPLIFIED AND POSITIVELY TILED...WITH AN ELONGATED VORT
LOBE ALONG THE SHEAR AXIS JUST WEST OF THE CWA.  IF THE SURFACE
FRONT AND TROF REMAIN OVER A PORTION OF THE SOUTHEASTERN CWA... THEN
A LINGER SHOWER OR TWO WILL BE POSSIBLE.  WILL KEEP A CHANCE IN THE
SE THROUGH SATURDAY NIGHT.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
AS OF 245 PM WEDNESDAY...

THE EXTENDED PERIOD WILL FEATURE A BUILDING UPPER RIDGE OVER THE
WESTERN 2/3 OF THE COUNTRY...WITH A POSITIVELY TILTED TROF/SHEAR
AXIS LINGERING FRONT THE MID ATLANTIC SW INTO THE DEEP SOUTH.
LATEST MODEL GUIDANCE KEEPS MOST...IF NOT ALL RAIN CHANCES SOUTH OF
CENTRAL NC...WITH A GRADUAL EXPANSION OF THE UPPER RIDGE EASTWARD.
BASED ON THIS LESS AMPLIFIED AND WEAK FORCING PATTERN...WILL KEEP A
SLIGHT CHANCE IN THE EAST ON SUNDAY...THEN DRY THROUGH MIDWEEK.
TEMPS WILL BE COOLER FOR THE BEGINNING OF THE WEEK...IN THE MID
80S...POTENTIALLY BEGINNING TO REBOUND BY MIDWEEK.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 220 PM WEDNESDAY...

VFR CONDITIONS WILL PREVAIL THROUGH THIS EVENING AS HIGH PRESSURE
RIDGING CONTINUES TO COVER THE SOUTHEAST COAST. A PERIOD OF MVFR TO
IFR CONDITIONS ARE POSSIBLE ESPECIALLY AT RWI/FAY LATE TONIGHT
THROUGH SUNRISE THURSDAY... THEN VFR CIGS/VSBYS WILL RETURN WITH
MORE STORMS DEVELOPING TOWARD THURSDAY AFTERNOON.

SCATTERED STORMS HAVE ALREADY DEVELOPED OVER THE HIGHER TERRAIN TO
OUR WEST AND NW... AND THE PREVAILING STEERING FLOW WILL ALLOW SOME
OF THIS ACTIVITY TO AFFECT GSO/INT. WITH COVERAGE REMAINING
SCATTERED THOUGH AND TIMING UNCERTAIN... HAVE LEFT JUST A MENTION OF
CUMULONIMBI IN THE INT/GSO FORECASTS. ANY STORMS WILL BE ISOLATED
ELSEWHERE... BUT WITH A FEW STORMS NOW OVER NCNTRL NC AND NEAR THE
SEA BREEZE... DISTANT CUMULONIMBI MAY BE SEEN AT RDU/RWI/FAY AS WELL
THIS AFTERNOON. WINDS WILL REMAIN LIGHT FROM A SOUTH THROUGH WSW
DIRECTION... THEN WILL TRANSITION TO LIGHT S OR SSW OVERNIGHT. WITH
WEAK LOW LEVEL WINDS AND HIGH RELATIVE HUMIDITY IN THE SOUTHEAST
CWA... AREAS OF MVFR/IFR STRATUS WITH MVFR FOG ARE EXPECTED TO
DEVELOP AFTER 07Z... PARTICULARLY AT FAY AND RWI. BUT ANY STRATUS
SHOULD BE RATHER PATCHY BASED ON STATISTICAL GUIDANCE AND
OBSERVATIONS OF RELATIVELY DRY AIR UPSTREAM AT 925 MB IN THE NC AND
SC COASTAL AREAS. ANY LOW CLOUDS AND FOG WILL LIFT AND MIX OUT AFTER
13Z AS SW WINDS INCREASE TO PREVAILING 10-13 KTS WITH GUSTS TO 18-22
KTS POSSIBLE. LOW LEVEL WIND SHEAR APPEARS UNLIKELY BASED ON THE
BORDERLINE WINDS NEAR THE TOP OF THE NOCTURNAL STABLE LAYER... BUT
WILL CERTAINLY KEEP AN EYE ON THIS FOR LATER TERMINAL FORECASTS.

LOOKING BEYOND EARLY THURSDAY AFTERNOON: SCATTERED STORMS ARE
EXPECTED ESPECIALLY ACROSS THE NORTHERN PIEDMONT THURSDAY
AFTERNOON... AFFECTING INT/GSO/RDU AND POSSIBLY RWI WITH BRIEF MVFR
OR IFR CONDITIONS. THEN THROUGH THE END OF THE WEEK... AS THE MID
LEVEL RIDGE EDGES STEADILY FURTHER OFFSHORE AS THE LONGWAVE TROUGH
DIGS AND APPROACHES FROM THE WEST... SHOWER/STORM CHANCES WILL
INCREASE... LIKELY REACHING THEIR PEAK COVERAGE LATE FRIDAY INTO
SATURDAY AFTERNOON. THE LOW LEVELS WILL REMAIN RATHER MOIST WITH
LIGHT WINDS... THUS MVFR TO IFR FOG/STRATUS ARE POSSIBLE FRIDAY
MORNING AND SATURDAY MORNING -- MAINLY 08Z TO 12Z. DRIER AND MORE
STABLE AIR IS EXPECTED SUNDAY/MONDAY... BRINGING MAINLY VFR
CONDITIONS.  -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...HARTFIELD
NEAR TERM...HARTFIELD
SHORT TERM...SMITH
LONG TERM...SMITH
AVIATION...HARTFIELD
Hazardous weather outlook, Aug 19, 4:49 AM EDT, 14 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
449 AM EDT WED AUG 19 2009

NCZ007>011-021>028-038>043-073>078-083>086-088-089-200900-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
449 AM EDT WED AUG 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 19, 7:12 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
712 PM EDT WED AUG 19 2009

NCZ022-200015-
GUILFORD-
712 PM EDT WED AUG 19 2009

...A STRONG THUNDERSTORM WILL MOVE ACROSS EASTERN GUILFORD COUNTY
THROUGH 815 PM EDT...

AT 710 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PLEASANT GARDEN...OR ABOUT 8 MILES SOUTH OF GREENSBORO...MOVING
NORTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...PLEASANT GARDEN...
CLIMAX...FOREST OAKS...MCLEANSVILLE...GIBSONVILLE.

GUSTY WINDS OF 35 TO 45 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM. VERY
HEAVY RAIN WITH RAINFALL AMOUNTS OF UP TO ONE INCH DURING THE NEXT
HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING.

BSD

Nearby

Severe Thunderstorm Warnings in North Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.